Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 15, 2019, 2:03 PM MDT for Fremont County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2019, 2:03 PM MDT (20:03 UTC)
- Expired
- Jul 15, 2019, 2:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:10 PM MDT, 53 minutes earlier.
Area forecast discussion, Jul 15, 1:10 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Riverton WY 110 PM MDT Mon Jul 15 2019 .SHORT TERM...(This evening through Tuesday) Issued at 110 PM MDT Mon Jul 15 2019 Shortwave over eastern Idaho will continue to track to southwest Montana by early Monday evening. As of early afternoon, scattered showers and thunderstorms have already fired across the mountains of northern and central Wyoming. Favorable position of left-exit region of 70kt jet, surface dew points in the 50s, and precipitable water values 125-150 percent of normal will all work in concert to generate some strong to potentially severe storms through early evening across the Bighorn Basin and Johnson County. The primary hazards do appear to be hail and heavy rain, although we certainly cannot rule out strong wind gusts. Storms in other portions of the forecast area will have the potential for at least brief heavy rain. Thunderstorms quickly dumped about one-third to two-thirds of an inch of rain in a few locations Sunday. A ribbon of mid-level moisture may clip Yellowstone and northwest Wyoming overnight as it feeds into the state ahead of a Pacific Northwest trough. Otherwise, convection should diminish in coverage and intensity between 9PM and midnight Monday evening. West of the Divide, isolated showers and storms will be persist across the mountains and the Upper Green River Basin into Monday evening. Drier air filtering into southwest Wyoming will help limit any chance of showers and storms in that region. The approaching Pacific Northwest trough will back the flow to a more southwesterly direction Tuesday. This will favor drier air advecting from the Great Basin into the forecast area on Tuesday. Dew points will crater into the 20s Tuesday afternoon across the southwest. Southwest wind will also increase and temperatures will remain above normal, so elevated fire weather conditions are likely across the southwest quadrant of the forecast area. The combination of warm air aloft and low surface moisture should shut-off any chance of diurnal convection across the southwest Tuesday. The drier air will try to push as far north as Fremont and Natrona counties. Convection in these central areas will be isolated as dew points fall into the 40s and mid-level moisture lifts north. That leaves the northern-third of the forecast area with again the best chance for afternoon convection. The approaching trough coupled with dew points still in the 50s should work together to fire showers and thunderstorms over the Absaroka and Bighorn ranges by early afternoon. The storms will strengthen as they move east off the higher terrain and tap the moist, unstable air over the basins and plains. Thus, there remains a marginal to slight risk of severe thunderstorms in Big Horn, Washakie, and Johnson counties Tuesday afternoon. Mid-level speed maximum of 50kts will aid not only convective development across the north but also the potential for strong winds with the storms. .LONG TERM...(Tuesday night through Monday) Issued at 110 PM MDT Mon Jul 15 2019 Wednesday will see one more shortwave transit northern Wyoming for afternoon and evening convective activity, but less coverage than previous days as the flow begins to become zonal aloft. Activity will be primarily east of the Continental Divide. Models are not showing a lot of instability with eastern Bighorn Basin and Johnson County the main areas of concern on Wednesday afternoon. A drier trend will then set in through Saturday morning. Low humidities and gusty afternoon winds will spread to central Wyoming on Wednesday, and into the north on Thursday. Fire weather concerns will have to be closely monitored through Friday. Humidities will still be low Friday and through the weekend. However, a loosening gradient will cause lower winds and decrease the fire weather threat. The northern areas will see a slight rebound in the daytime humidities, so the higher fire weather threat will be in central and southern areas. Saturday looks like our next good shot at thunderstorm activity across the north. Models are in partial agreement on this next system, so confidence remains low on how impactful it will be. Only minor changes to the forecast at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 110 PM MDT Mon Jul 15 2019 Isolated showers and storms will develop over the region after 19Z and continue through around 02Z. The Isolated showers and storms will linger until 04Z from KBYG to KCPR. Outflow wind gusts between 30 and 40 knots will occur with some storms. VFR conditions will prevail at the terminal sites. However, MVFR conditions will occur in stronger storms. && .FIRE WEATHER... Issued at 110 PM MDT Mon Jul 15 2019 Another in a series of weather disturbances is expected to reach southwest Montana late Monday afternoon. This will allow scattered showers and thunderstorms to continue through at least mid-evening in all but southwest Wyoming. Areas east of the Continental Divide will have the best chance of seeing convection. The atmosphere is moisture-laden, so brief heavy rain is likely along with small to potentially larger sized hail. The showers and storms will transition east and decrease in coverage shortly before sunset Monday evening. Similar conditions are anticipated Tuesday, although coverage and intensity will be less. The best chance for showers and storms will be in the High Plains District Tuesday afternoon and evening. West of the Divide, isolated showers and storms will be primarily confined to the Teton Dispatch area and Yellowstone National Park. Light showers may continue to clip Yellowstone overnight. Drier air will continue to feed into southwest Wyoming with little if any chance of showers and storms through Tuesday. Gusty west to southwest wind is expected to increase Tuesday with further strengthening Wednesday and Thursday. The combination of above normal temperatures, dropping relative humidity, and increasing westerly wind will likely lead to elevated fire weather conditions across the High Desert District Tuesday through at least Thursday. Central Wyoming, including Natrona and Fremont counties, could see elevated fire weather conditions Wednesday and Thursday. All-in-all, a drier, windier, and warm pattern anticipated for the middle of this week. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CNJ LONG TERM...Swanson AVIATION...Swanson/CNJ FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 15, 4:25 AM MDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 425 AM MDT Mon Jul 15 2019 WYZ001>020-022>030-161200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 425 AM MDT Mon Jul 15 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Strong to possibly severe thunderstorms are expected over the north and east. The strongest storms are most likely north of a line from Meeteetse to Casper. Elevated fire weather conditions are likely across southwest Wyoming where it will be warm and dry. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday...Isolated to widely scattered thunderstorms mainly over the central and north. Some of the thunderstorms could be severe mainly over Johnson County. Elevated Fire weather conditions in the south. Wednesday and Thursday...Elevated fire weather concerns are possible across mainly southwest and central Wyoming where conditions will be dry and warm with increasing wind. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 15, 12:58 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
1258 PM MDT Mon Jul 15 2019
WYZ002-005-007-151930-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-Absaroka
Mountains-
1258 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY
UNTIL 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Washakie Needles, which is 20 miles south of
Meeteetse, moving east at 25 mph.
Penny size hail, brief heavy rain, and winds 35 to 45 mph will be
possible with this storm.
This strong thunderstorm will be near...
Legend Rock State Petroglyph Site around 130 PM MDT.
Other locations impacted by this storm include Grass Creek.
Additional thunderstorms will develop south of this storm and
impact portions of western Hot Springs County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4397 10853 4362 10856 4363 10910 4395 10908
4395 10907 4397 10908 4396 10906 4397 10904
4397 10899 4395 10897 4397 10894 4396 10893
4393 10893 4394 10891 4397 10891
TIME...MOT...LOC 1856Z 275DEG 20KT 4388 10899
CNJSpecial weather statement, Jul 15, 1:31 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Riverton WY 131 PM MDT Mon Jul 15 2019 WYZ005>007-152000- Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest Big Horn Basin- 131 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 200 PM MDT... At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near Legend Rock State Petroglyph Site, which is 23 miles southeast of Meeteetse, moving east at 30 mph. Half inch diameter hail, brief heavy rain, and wind gusts 35 to 45 mph will be possible with this storm. This strong thunderstorm will be near... Legend Rock State Petroglyph Site around 135 PM MDT. Hamilton Dome around 140 PM MDT. Other locations impacted by this storm include Grass Creek and Hot Springs County Airport. LAT...LON 4365 10876 4396 10874 4396 10820 4364 10829 TIME...MOT...LOC 1930Z 274DEG 28KT 4386 10865 CNJ
Special weather statement, Jul 15, 1:35 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT Mon Jul 15 2019
WYZ017-018-152015-
Wind River Basin-Lander Foothills-
135 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
215 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arapahoe, which is 11 miles south of Riverton,
moving east-northeast at 20 mph.
One-half inch diameter hail, brief heavy rain, and wind gusts 35 to
45 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central
Fremont County. Motorists on Wyoming highways 135 and 136 should be
prepared for heavy rain and a reduction in visibility as the storm
crosses the roadway.
LAT...LON 4280 10795 4279 10801 4281 10804 4280 10810
4282 10812 4284 10812 4285 10814 4283 10819
4280 10818 4278 10816 4276 10843 4293 10848
4309 10812
TIME...MOT...LOC 1933Z 257DEG 18KT 4286 10836
CNJThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:23 PM MDT | Special Weather Statement | RIW | 37 min | |
| Jul 14, 6:54 PM MDT | Special Weather Statement | RIW | Hot Springs | 36 min |
| Jul 14, 7:30 PM MDT | Special Weather Statement | RIW | Hot Springs | 45 min |
| Jul 14, 10:34 PM MDT | Special Weather Statement | RIW | Natrona | 41 min |
| Jul 15, 4:50 AM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Jul 15, 12:58 PM MDT | Special Weather Statement | RIW | Hot Springs | 32 min |
| Jul 15, 1:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| Jul 15, 1:35 PM MDT | Special Weather Statement | RIW | Fremont | 40 min |
| Jul 15, 2:11 PM MDT | Special Weather Statement | RIW | Hot Springs | 34 min |
| Jul 15, 2:19 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 41 min |
| Jul 15, 2:52 PM MDT | Special Weather Statement | RIW | Natrona | 38 min |
| Jul 15, 3:01 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jul 15, 3:24 PM MDT | Special Weather Statement | RIW | Hot Springs | 36 min |
| Jul 15, 3:27 PM MDT | Special Weather Statement | RIW | Fremont | 48 min |
| Jul 15, 3:33 PM MDT | Special Weather Statement | RIW | Natrona | 27 min |
| Jul 15, 3:35 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Natrona, Washakie | 40 min |
| Jul 15, 3:42 PM MDT | Special Weather Statement | RIW | Big Horn | 33 min |
| Jul 15, 4:08 PM MDT | Special Weather Statement | RIW | Johnson | 52 min |
| Jul 15, 4:14 PM MDT | Special Weather Statement | RIW | 46 min | |
| Jul 15, 4:17 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jul 15, 4:34 PM MDT | Special Weather Statement | RIW | Big Horn | 26 min |
| Jul 15, 4:44 PM MDT | Special Weather Statement | RIW | Johnson | 46 min |
| Jul 15, 4:47 PM MDT | Special Weather Statement | RIW | 28 min | |
| Jul 15, 5:03 PM MDT | Special Weather Statement | RIW | Big Horn | 27 min |
| Jul 15, 5:19 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.